Pregnancy Drug Linked To CancerSep 30, 2002 | BBC
Thousands of women whose mothers took a frequently-prescribed drug in pregnancy may be at much higher risk of breast cancer.
The drug, diethylstilbestrol (DES), was given to women between the 1940s and 1970s to cut the risk of miscarriage.
The drug, a synthetic form of the female hormone oestrogen, was withdrawn for this purpose in 1975 when dangers to both mothers and children became apparent.
However, it is estimated that many thousands of women took the drug - and there is no proper record of who took it.
It has already been linked to rare cancers such as vaginal cancer in younger women, but the new evidence about breast cancer will be a further worry.
Research to be published in an American journal this week suggests that daughters over 40 were at greatest risk.
Experts from the US National Cancer Institute looked at 5,000 women known to have been exposed to the drug in the womb, comparing their medical histories with a similar number of women who were not exposed.
Overall, the DES daughters had an increased breast cancer risk of 40%.
However, among those over the age of 40, the increased risk was 250%, although this calculation may change as more exposed women reach this age group.
The study will be published in the journal Cancer Causes and Control.
The group DES Action UK, which has long campaigned for more action to reassure women who may have been exposed, is calling for a national register of DES-exposed women so they could be offered extra screening.
It believes that as many as 100,000 DES daughters could be involved.
Heather Justice, from the group, told BBC News Online: "Women who are worried about this need to ask their mothers - if they can - whether they took anything either during pregnancy or just before.
"If they did, they should arrange to see their GP and ask for breast screening."
Heather herself survived vaginal cancer at the age of 25, which she blames on DES, and is now concerned that breast cancer is also a risk.
"Obviously I'm fine at the moment, but this is a new worry."
DES has been linked not only to extra cancers, but also to reproductive problems, in both men and women of mothers who took the drug.